Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 495, NWS St. Louis, MO

August 19, 20115 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 19, 2011, 2:01 AM CDT for 5 counties in Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 2:01 AM CDT (07:01 UTC)
Expired
Aug 19, 2011, 2:45 AM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 1:08 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3816 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3816 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS53 KLSX 190701
SVRLSX
MOC019-027-051-135-151-190745-
/O.NEW.KLSX.SV.W.0495.110819T0701Z-110819T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
201 AM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL MISSOURI...
  WESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  COLE COUNTY IN CENTRAL MISSOURI...
  EASTERN MONITEAU COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 245 AM CDT

* AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ROCHEPORT TO MCGIRK TO VILLAGE OF FOUR SEASONS...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...ASHLAND...JEFFERSON CITY...HOLTS SUMMIT...CENTERTOWN...
  RUSSELLVILLE...MIDWAY...EASLEY...ST. MARTINS...HICKORY HILL...
  BRAZITO...NEW BLOOMFIELD...LAKE MYKEE...WARDSVILLE...ST. THOMAS...
  TAOS...LUPUS...ENON...SANDY HOOK AND MCBAINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND 
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE 
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE 
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE 
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3860 9257 3872 9261 3891 9251 3893 9251
      3898 9257 3902 9254 3899 9198 3868 9195
      3829 9216 3829 9220 3833 9220 3832 9226
      3834 9229 3833 9240 3842 9241 3843 9263
      3844 9264
TIME...MOT...LOC 0701Z 246DEG 29KT 3899 9254 3861 9243
          3814 9271
WIND...HAIL 70MPH <.75IN

$$

GKS
2 follow-up statements
491 
WWUS53 KLSX 190728
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 AM CDT FRI AUG 19 2011

MOC019-027-051-135-151-190745-
/O.CON.KLSX.SV.W.0495.000000T0000Z-110819T0745Z/
BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO-
228 AM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OSAGE...EASTERN MONITEAU...COLE...WESTERN CALLAWAY AND SOUTHERN BOONE
COUNTIES UNTIL 245 AM CDT...

AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MURRY TO HOLTS SUMMIT TO 8 MILES SOUTH OF ST.
THOMAS...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLTS SUMMIT...WARDSVILLE...LAKE MYKEE...NEW BLOOMFIELD...TAOS...
  GUTHRIE...OSAGE BEND...META...WAINWRIGHT...CARRINGTON...SCHUBERT
  AND OSAGE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3860 9257 3872 9261 3891 9251 3893 9251
      3898 9257 3902 9254 3899 9198 3868 9195
      3829 9216 3829 9220 3833 9220 3832 9226
      3834 9229 3833 9240 3842 9241 3843 9263
      3844 9264
TIME...MOT...LOC 0727Z 246DEG 29KT 3905 9221 3864 9213
          3827 9226
WIND...HAIL 70MPH <.75IN

$$

GKS
443 
WWUS53 KLSX 190746
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 AM CDT FRI AUG 19 2011

MOC019-027-051-135-151-190756-
/O.EXP.KLSX.SV.W.0495.000000T0000Z-110819T0745Z/
BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO-
246 AM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE...EASTERN
MONITEAU...COLE...WESTERN CALLAWAY AND SOUTHERN BOONE COUNTIES HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OF THE
WARNED AREA.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM FOR A PORTION OF 
THIS AREA.

LAT...LON 3860 9257 3872 9261 3891 9251 3893 9251
      3898 9257 3902 9254 3899 9198 3868 9195
      3829 9216 3829 9220 3833 9220 3832 9226
      3834 9229 3833 9240 3842 9241 3843 9263
      3844 9264
TIME...MOT...LOC 0728Z 246DEG 29KT 3905 9220 3864 9212
          3827 9225

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:11 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 19, 12:11 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 AM CDT FRI AUG 19 2011

.UPDATE...
/856 PM CDT THU AUG 18 2011/

LEADING STRATIFORM PCPN REGION HAS DEVELOPED AHEAD OF THE STRONGER
CONVECTIVE CORES IN NWRN MO/SWRN IA. SEVERAL ASOS SITES IN SRN IA
HAVE ALREADY REPORTED MEASURABLE RAINFALL AND THE MID-LEVEL FLOW
WILL CONTINUE TO SPREAD THIS PCPN INTO THE CWA TONIGHT. INCREASING
LLJ SHOULD HELP TO MAINTAIN THE CONVECTION OVER NRN MO AS IT SINKS
SWD OVERNIGHT. H85 THETA-E GRADIENT SHOULD ALSO SHIFT SLIGHTLY EWD
WITH TIME AS THE SHORTWAVE APPROACHES. AS THE H85 GRADIENT SHIFTS
EWD AND THE LLJ INCREASES /ESPECIALLY AFTER 09Z/...PCPN SHOULD
ALSO SPREAD SEWD WITH TIME. UPDATED GRIDS AND PRODUCTS WILL BE
SENT SHORTLY.

KANOFSKY

&&

.DISCUSSION...
/303 PM CDT THU AUG 18 2011/

FOCUS FOR THE SHORT TERM WILL CONTINUE TO BE PRECIP CHANCES.

FORECASTING MCS TRACKS CAN BE CHALLENGING...AND TONIGHT IS NO
DIFFERENT. A WEAK WRMFNT EXTENDS FROM ERN NEB SWD INTO ERN KS AND
SRN MO. ISOD TSRA WILL BE POSS ACROSS SERN MO EARLY THIS EVENING
AS CONVECTION CONTINUES BEFORE SUNSET. BELIEVE ONGOING TSRA
ACROSS ERN NEB AND WRN IA REGION WILL CONTINUE TO DEVELOP AND SINK
SWD ACROSS WRN MO TONIGHT NEAR/ALONG THIS WRMFNT.

THE LOCAL WRF/GFS/ECMWF AND TO SOME DEGREE THE NAM ALL AGREE
RELATIVELY WELL WITH THE ABOVE SOLN. TSRA SHUD SINK SWD ALONG
INSTABILITY GRADIENT...HOWEVER ANOTHER AREA OF TSRA IS EXPECTED
ACROSS WRN AND NRN PORTIONS OF THE CWA ASSOCIATED WITH THE S/W AS
IT DROPS SEWD. THIS S/W SHUD HELP SPREAD PRECIP ACROSS MUCH OF THE
CWA DURING THE DAY FRI ALONG AND JUST AHEAD OF THE SFC
LOW...SIMILAR TO WHAT IS ONGOING ACROSS ERN NEB.

AFTER A BRIEF LULL FRI NIGHT...ANOTHER ROUND OF PRECIP IS
ANTICIPATED THRU MUCH OF THE WEEKEND AS A TROF AND WEAK SFC WAVE
MOVE THRU THE REGION. PRECIP SHUD COME TO AN END FROM NW TO SE
DURING THE DAY SUN.

AS FOR TEMPS IN THE SHORT TERM...WITH PRECIP EXPECTED EARLY IN THE
DAY FRI...HAVE TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD
COVER. HOWEVER...ENUF BREAKS ARE STILL EXPECTED TO KEEP TEMPS IN
THE UPPER 80S AND LOWER 90S. A BRIEF WARM UP IS POSS ON SAT AS A
WEAK WRMFNT LIFTS NWD AGAIN...BUT COOLER TEMPS SHUD MOVE IN WITH
THE SFC RIDGE FOR SUN.

FOR THE EXTD...MDLS CONTINUE TO CHANGE TIMING OF SFC FEATURES FROM
ONE RUN TO THE NEXT. THEREFORE...HAVE LOW CONFIDENCE IN ANY ONE
MDL SOLN...ESP THE GFS WHICH SEEMS TO BE PLAGUED WITH CONVECTIVE
FEEDBACK. WITH NW FLOW...CAN NOT COMPLETELY RULE PRECIP DURING THE
EXTD...BUT KEPT HIGHER POPS WITH BEST CHANCES AND SLIGHT CHANCES
THRU MUCH OF THE REST OF THE EXTD.

FOR TEMPS IN THE EXTD...TRIED TO STAY WITH A PERSISTENCE FCST AS
PRECIP ON ANY ONE DAY MAY KEEP TEMPS MUCH COOLER. KEPT EARLY NEXT
WEEK COOLER AS MDLS PROG LOWER HEIGHTS...AND WARMED DURING THE
WEEK.

TILLY

&&

.AVIATION...
/1157 PM CDT THU AUG 18 2011/

MCS HAS PROGRESSED SO FAR ACCORDING TO PLAN...WITH STRONGEST
ELEMENTS REMAINING TO OUR W AND CONTINUING TO DIVE SSE THRU WRN
MO. THE REST WILL DRIVE MORE OF AN EWD ROUTE AS MCV SEPARATES
ITSELF AND GOES MORE WITH THE MEAN MID LEVEL FLOW...WHICH WILL BE
MORE OF A TRUE SE DIRECTION. THIS WILL SERVE TO PUSH THE LARGE
AREA OF STRATIFORM RAIN WITH IMBEDDED TSRA THRU THE LIONS SHARE OF
THE FA OVERNIGHT AND INTO FRIDAY MORNING. HAVE BEEFED UP TEMPO
TSRA WORDING WITH HIGHER CONFIDENCE NOW THAT SOME THUNDER WILL
OCCUR AT ALL TAF SITES. MAY SEE SOME MVFR CIGS DURING THE PEAK OF
THE RAIN LATE TONIGHT AND FRIDAY MORNING AND THERE IS SOME HINT OF
SOME BRIEF LO-MVFR TO IFR...BUT FOR NOW HAVE LEFT OUT. WITH
CLEARING SKIES FRIDAY EVENING BEFORE THE NEXT ROUND OF CLOUDS HIT
LATE THAT NIGHT...SHOULD SEE SOME MIST DEVELOP BY MIDNIGHT.

SPECIFICS FOR KSTL...LOWERING AND THICKENING CIGS WILL BE THE RULE
HEADING INTO LATE TONIGHT WITH SOME RA/TSRA ARRIVING AS EARLY AS
08-09Z WITH THE BULK HOLDING OFF UNTIL AFTER 12Z. SHOULD BE MAINLY
RAIN BUT SOME THUNDER ALSO EXPECTED. ALSO EXPECT SOME LOWER NON-
VFR CIGS FOR A PERIOD FRIDAY MORNING. IMPROVING CONDITIONS
EXPECTED HEADING INTO FRIDAY AFTERNOON WITH VFR BY FRIDAY EVENING.
MIST SHOULD HOLD OFF UNTIL LATE FRIDAY NIGHT...BUT COULD ALSO STAY
AWAY AND REMAIN JUST IN VALLEY AREAS IN SURROUNDING AREAS.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 19, 12:57 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1257 AM CDT FRI AUG 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1257 AM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE LIKELY LATE TONIGHT ACROSS NORTHEASTERN AND
CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS WITH A CHANCE OF STORMS
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE
STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
THE AREA ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:14 AM CDTSevere Thunderstorm WarningLSXBoone, Moniteau46 min
Aug 19, 2:34 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Crawford, Franklin, Gasconade, Montgomery and 2 more41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.